Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Cleveland, OH

May 31, 2008Holmes County, Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2008, 4:31 AM EDT for Holmes County, Knox County, Ohio. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 4:31 AM EDT (08:31 UTC)
Expired
May 31, 2008, 5:00 AM EDT
In force
29 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Holmes County, OH, Knox County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:40 AM EDTTSTM WND DMGFredericktown, OHONE TREE DOWN.
May 31, 4:55 AM EDTTSTM WND DMGDanville, OHLARGE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:10 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 310831
SVRCLE
OHC075-083-310900-
/O.NEW.KCLE.SV.W.0035.080531T0831Z-080531T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO...
  SOUTHWESTERN HOLMES COUNTY IN NORTHEAST OHIO...

* UNTIL 500 AM EDT

* AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNT VERNON...AND MOVING
  EAST AT 54 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DANVILLE...GLENMONT AND KILLBUCK

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR NORTHEASTERN OHIO.

LAT...LON 4025 8248 4026 8249 4027 8261 4052 8255
      4055 8190 4044 8187 4044 8217 4024 8218
TIME...MOT...LOC 0831Z 269DEG 47KT 4043 8241

$$

KING
1 follow-up statement
000
WWUS51 KCLE 310901
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
501 AM EDT SAT MAY 31 2008

OHC075-083-310911-
/O.EXP.KCLE.SV.W.0035.000000T0000Z-080531T0900Z/
KNOX OH-HOLMES OH-
501 AM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOLMES AND KNOX
COUNTIES EXPIRED AT 500 AM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR NORTHEASTERN OHIO.

LAT...LON 4025 8248 4026 8249 4027 8261 4052 8255
      4055 8190 4044 8187 4044 8217 4024 8218
TIME...MOT...LOC 0831Z 269DEG 47KT 4043 8241

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:28 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 31, 3:28 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
328 AM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE LOWER GREAT LAKES REGION THIS
AFTERNOON...BRINGING WITH IT A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SUNDAY
AND REMAIN IN PLACE THROUGH MONDAY. ANOTHER ROUND OF UNSETTLED
WEATHER WILL ARRIVE BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONGOING CONVECTION ALONG A PRE-FRONTAL TROUGH WILL CONTINUE TO SLIDE
SOUTHEASTWARD THIS MORNING AND OUT OF THE FORECAST AREA BY MID TO
LATE MORNING. AREAS NEAR TOLEDO...FINDLAY...AND SANDUSKY HAVE
ALREADY STARTED TO DRY OUT AND THESE LOCATIONS WILL LIKELY ONLY SEE
A SMALL CHANCE OF RAIN THIS MORNING.

CHALLENGING FORECAST FOR TODAY...AS THE COLD FRONT IS STILL WELL
WEST OF THE FORECAST AREA AND ALL MODELS SUGGESTING A FAIR AMOUNT OF
INSTABILITY DEVELOPING ACROSS THE AREA TODAY. THE QUESTION IS HOW
MUCH CONVECTION WILL RE-DEVELOP TODAY AND WHERE IT WILL POSITION
ITSELF. BEST GUESS AT THIS POINT IS THAT CONVECTION WILL RE-DEVELOP
ALONG AND EAST OF INTERSTATE 71 THIS AFTERNOON AND PROPAGATE
EASTWARD WHILE AREAS WEST OF I-71 WILL ONLY SEE A CHANCE OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. DREW IN THE HIGHEST POPS THIS
AFTERNOON FROM ERIE TO CANTON AND POINTS EAST...THIS ALIGNS WELL
WITH THE SPC SLIGHT RISK FOR TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
FRONT WILL SLIDE SOUTH OF THE AREA LATE THIS AFTERNOON AND
EVENING...THIS SHOULD END ANY THREAT OF SEVERE WEATHER OR
THUNDERSTORMS BY TONIGHT AND I WENT WITH A DRY FORECAST AT ALL SITES
FROM MIDNIGHT ONWARD. THE MODELS REALLY STRUGGLE WITH QPF OVER THE
NEXT COUPLE OF DAYS. BOTH THE NAM AND THE GFS SHOW A FEW HUNDREDTHS
OF AN INCH OF RAIN SUNDAY AFTERNOON...BEST GUESS IS THAT THIS IS
ASSOCIATED WITH A WEAK SHORTWAVE ROTATING THROUGH SOUTHERN OHIO.
WHETHER ANY CONVECTION DEVELOPS WITH THIS WAVE HAS YET TO BE SEEN
BUT THE BEST THREAT AREA WOULD BE SOUTH OF OUR FORECAST AREA.
NONETHELESS I DID DRAW IN SOME SLIGHT CHANCE POPS NEAR FINDLAY AND
MOUNT VERNON ON SUNDAY FOR THE OUTSIDE POSSIBILITY OF A STRAY SHOWER
REACHING THESE AREAS. CONDITIONS SHOULD DRY OUT SUNDAY NIGHT AND
REMAIN DRY ON MONDAY AS WELL DESPITE MODEL FORECASTS TO THE
CONTRARY.

TEMPS THROUGH THE NEXT SEVERAL DAYS WILL START OUT ON THE COOL SIDE
BEHIND THE FRONT ON SUNDAY BUT QUICKLY RECOVER TO NORMAL/ABOVE
NORMAL VALUES BY THE EARLY PART OF THE WEEK.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
DID NOT HAVE A LOT OF TIME TO WORK ON THE EXTENDED THIS MORNING BUT
A QUICK GLANCE AT THE NEWEST EUROPEAN AND GFS MODELS REVEALED SOME
OBVIOUS DISCREPANCIES TUESDAY AND WEDNESDAY. SINCE THE EUROPEAN
MODEL HAS BEEN RELATIVELY CONSISTENT FROM RUN TO RUN AND WAS THE
PREFERRED MODEL EARLIER IN THE DAY...I CONTINUED WITH A FORECAST
SIMILAR TO IT AND DISCARDED THE 00Z GFS. A WARM FRONT WILL LIKELY
POSITION ITSELF ACROSS THE FORECAST AREA ON TUESDAY...THEN TRY AND
LIFT NORTH ON WEDNESDAY. THE GFS IS QUITE AGGRESSIVE IN DEVELOPING A
WAVE ALONG THIS FRONT WITH COPIOUS AMOUNTS OF RAINFALL TUESDAY AND
TUESDAY NIGHT. H5 VORTICITY PROGS SHOW THAT THIS QPF IS THE RESULT
OF CONVECTIVE FEEDBACK AND I HAVE A REAL HARD TIME BUYING INTO THIS
SOLUTION. THE EURO SOLUTION OF THIS FRONT LIFTING NORTH OF THE LAKE
SEEMS MUCH MORE REALISTIC AND I TRENDED THE FORECAST IN THAT
DIRECTION.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
TAFS WILL DEAL WITH CONVECTION OVERNIGHT MOVING FROM WEST TO EAST
ACROSS THE AREA. CONDITIONS GENERALLY VFR ACROSS THE AREA ALTHOUGH
IN AND NEAR STORMS EXPECT IFR OR LIFR. COLD FRONT WILL BE IN THE
EAST HALF OF THE AREA ALTHOUGH FORECAST SOUNDINGS SHOW AN
ABUNDANCE OF ENERGY IN THE SOUNDINGS SO EXPECT STORMS TO REDEVELOP
ON SATURDAY.

OUTLOOK...DRIER AIR SHOULD CONTINUE TO FILTER INTO THE AREA ON
SUNDAY. GFS AND TO A LESSER EXTENT THE NAM/WRF MODEL BRING ANOTHER
TROUGH ACROSS THE AREA ON SUNDAY WITH THE SMALL CHANCE OF
SHOWERS/STORMS. WITH DRIER AND SOMEWHAT MORE STABLE AIR MOST OF
THE DAY SUNDAY SHOULD BE DRY WITH VFR CONDITIONS ALTHOUGH CANNOT
TOTALLY RULE OUT A SHOWER AT INLAND LOCATIONS. WARM FRONTAL TYPE
SHOWERS/STORMS COULD ARRIVE AS EARLY AS TUESDAY MORNING AND THERE
SEEMS TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY
AND ESSENTIALLY FOR THE REST OF THE WEEK NEXT WEEK. SOME MORNING
FOG/HAZE MAY ALSO GRADUALLY DEVELOP LATER NEXT WEEK.

&&

.MARINE...
COLD FRONT OVER CENTRAL U.S. WILL MOVE EAST ONTO LAKE ERIE LATE
TONIGHT. THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL BECOME MORE
NUMEROUS OVERNIGHT AS THE FRONT APPROACHES. SOME THUNDERSTORMS COULD
BE SEVERE WITH HIGHS WINDS. WINDS AND WAVES MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON SATURDAY AS WINDS SHIFT TO THE WEST AND
INCREASE AFTER FRONT MOVES THROUGH. HIGH PRESSURE WILL RETURN TO THE
LAKE ON SUNDAY WITH GENERALLY LIGHT/VARIABLE WINDS THROUGH MID WEEK
EVEN WITH WEAK COLD FRONT EXPECTED TO DROP SE ACROSS THE LAKE ON
TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LEINS
LONG TERM...LEINS/LOMBARDY
AVIATION...TK
MARINE...RANDEL
Hazardous weather outlook, May 31, 4:14 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
414 AM EDT SAT MAY 31 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027-028-089-PAZ001>003-
010815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
414 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP LATER THIS
AFTERNOON. SOME STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

OHZ029>033-036>038-047-010815-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
414 AM EDT SAT MAY 31 2008

...TORNADO WATCH 399 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Local storm report, May 31, 4:01 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
401 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     ARLINGTON               40.89N 83.65W
05/31/2008                   HANCOCK            OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0120 AM     TSTM WND DMG     ARLINGTON               40.89N 83.65W
05/31/2008                   HANCOCK            OH   AMATEUR RADIO

            GARAGE DESTROYED.

0127 AM     TSTM WND DMG     JENERA                  40.90N 83.73W
05/31/2008                   HANCOCK            OH   AMATEUR RADIO

            ROOF WAS BLOWN OFF A HOUSE.

0135 AM     TSTM WND DMG     2 SW FOSTORIA           41.14N 83.44W
05/31/2008                   HANCOCK            OH   AMATEUR RADIO

            HOUSE DESTROYED.

0137 AM     TSTM WND DMG     2 SW FOSTORIA           41.14N 83.45W
05/31/2008                   HANCOCK            OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0140 AM     TSTM WND DMG     ARCADIA                 41.11N 83.51W
05/31/2008                   HANCOCK            OH   LAW ENFORCEMENT

            INTERSECTION OF COUNTY HIGHWAY 330 AND 216 BLOCKED BY
            TREES AND POWERLINES.

0140 AM     TSTM WND DMG     WHARTON                 40.86N 83.46W
05/31/2008                   WYANDOT            OH   TRAINED SPOTTER

            A 12 TO 14 INCH DIAMETER TREE WAS SNAPPED IN TWO 15 FEET
            UP.

0148 AM     DOWNBURST        2 S FOSTORIA            41.13N 83.41W
05/31/2008                   SENECA             OH   LAW ENFORCEMENT

            TWO HOMES AND SEVERAL OUT BUILDINGS DESTROYED.

&&

KING

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:47 AM EDTTornado WarningCLEHancock, Wood43 min
May 31, 12:58 AM EDTSevere Thunderstorm WarningCLEHancock32 min
May 31, 1:32 AM EDTTornado WarningCLEHancock, Seneca43 min
May 31, 2:33 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Sandusky, Seneca42 min
May 31, 1:30 PM EDTSpecial Marine WarningCLE2 hr
May 31, 3:30 PM EDTSpecial Marine WarningCLE110 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.